Alert archive / Nevada / Wind Advisories in 2020

Wind Advisory 20, NWS Elko, NV

October 24, 2020Nye County, Nevada

NWS Elko, NV issued this wind advisory at Oct 24, 2020, 1:20 PM PDT for Nye County, Nevada. It took effect at Oct 25, 2020, 11:00 AM PDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Oct 24, 2020, 1:20 PM PDT (20:20 UTC)
In effect from
Oct 25, 2020, 11:00 AM PDT
Expired
Oct 25, 2020, 8:00 PM PDT
In force
9 hr
Issued by
NWS Elko, NV

County Nye County, NV

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 8.3 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2020-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2020-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2781 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

058 
WWUS75 KLKN 242020
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
120 PM PDT Sat Oct 24 2020

NVZ040-251130-
/O.NEW.KLKN.WI.Y.0020.201025T1800Z-201026T0300Z/
Northwestern Nye County-
Including the cities of Manhattan, Round Mountain, and Tonopah
120 PM PDT Sat Oct 24 2020

...WIND ADVISORY IN EFFECT FROM 11 AM TO 8 PM PDT SUNDAY...

* WHAT...North winds 25 to 35 mph with gusts to 45 mph expected.

* WHERE...Northwestern Nye County.

* WHEN...From 11 AM to 8 PM PDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/lkn
3 follow-up statements
481 
WWUS75 KLKN 250928
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
228 AM PDT Sun Oct 25 2020

NVZ040-260030-
/O.CON.KLKN.WI.Y.0020.201025T1800Z-201026T0300Z/
Northwestern Nye County-
Including the cities of Manhattan, Round Mountain, and Tonopah
228 AM PDT Sun Oct 25 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM PDT THIS EVENING...

* WHAT...Northerly winds 25 to 35 mph with gusts to 45 mph 
  expected.

* WHERE...Northwestern Nye County.

* WHEN...From 11 AM to 8 PM PDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/lkn
017 
WWUS75 KLKN 252112
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
212 PM PDT Sun Oct 25 2020

NVZ040-260300-
/O.CON.KLKN.WI.Y.0020.000000T0000Z-201026T0300Z/
Northwestern Nye County-
Including the cities of Manhattan, Round Mountain, and Tonopah
212 PM PDT Sun Oct 25 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING...

* WHAT...Northerly winds 25 to 35 mph with gusts to 45 mph 
  expected.

* WHERE...Northwestern Nye County.

* WHEN...Now to 8 PM PDT Sunday.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/lkn
519 
WWUS75 KLKN 260232
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
732 PM PDT Sun Oct 25 2020

NVZ040-260345-
/O.EXP.KLKN.WI.Y.0020.000000T0000Z-201026T0300Z/
Northwestern Nye County-
Including the cities of Manhattan, Round Mountain, and Tonopah
732 PM PDT Sun Oct 25 2020

...WIND ADVISORY WILL EXPIRE AT 8 PM PDT THIS EVENING...

Winds have weakened so the advisory will expire at 8pm.

$$

For more information from the National Weather Service visit
http://weather.gov/lkn

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Oct 24, 11:54 AM PDT, 1 hour 26 minutes earlier.

Area forecast discussion, Oct 24, 11:54 AM PDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Elko NV
1154 AM PDT Sat Oct 24 2020

.SYNOPSIS...A cold front will bring a few rain and snow showers
into northern Elko County today, eastern Elko County tonight, and
White Pine County on Sunday morning. It will also bring gusty
winds over the weekend and much colder air beginning on Sunday,
with some record low temperatures likely on Monday morning.

&&

.FIRE WEATHER UPDATE...Model simulations are showing gusty winds
and marginal RH values for Sunday, which will lead to elevated
fire concerns for much of central Nevada, including the valley
areas of 426 and the southern portions of 425. However, there are
increasing concern regarding Monday in the central area, with
elevated conditions seen in the southern portions of 425 and 427,
though models are showing critical conditions in 426. Therefore,
have went with a fire weather watch for 426 on Monday. No other
changes are planned at this time, and text products have been
sent.

&&

.PREV DISCUSSION... /ISSUED AT 139 AM /

SHORT TERM...Today through Sunday

A cold front will enter the state from the north today. The front
will begin moving into northern Elko County late this morning and
there will be a chance for rain and snow showers there through
the afternoon, with the best chances closer to the Idaho border.
There is not a lot of moisture with the frontal passage in our
area, so precipitation should be .10" of liquid at best there,
with perhaps a quarter inch in the Jarbidge Mountains. Snow levels
start off around 7500-8500 feet and drop to 4000-5000 feet by
evening. Jarbidge may see a little snow accumulation, though its
looking like it would be less than 1/2", with perhaps an inch or
two in their mountains. Elsewhere, it will be a partly cloudy day
in the remainder of northern Nevada and mainly sunny in central
Nevada. There will be a fairly large temperature gradient for
high's due to the frontal position, with 50's to 60's in northern
Nevada to the 60's & 70's in central Nevada. There will also be
some gusty afternoon winds with strongest gusts of 25-30 mph in
the valleys.

The front continues its southward movement this evening and into
tonight and there will be a chance for some showers in eastern
Elko County and in the Ruby mountains. Once again, any shower
will likely produce less then .05" of precipitation, with perhaps
some snowflakes falling but very little chance for any
accumulating snow.

Early morning lows on Sunday will be in the teens in northern
Nevada, behind the front, and in the 20's to 30's in central
Nevada, ahead of the front. By early morning Sunday, the cold
front is expected to be moving southward into White Pine County
and will be south of the county in the afternoon. Same story:
very light precipitation for showers and some snowflakes
around...possibly a half inch or so of snow in Great Basin
National Park. The much colder air mass that will be in place
behind the cold front will only allow highs to reach into the 30's
and 40's (and even the 20's in parts of northern Elko County).
There will also be some brisk gusty north winds which will make
for quite a chilly Sunday.

LONG TERM...Sunday night through next Saturday.

Model agreement has been very consistent on the elongated trough
making its exit from the region by Monday night, with GFS being a
little faster in its exit and eastward propagation. Light snow
showers are still a possibility in the SE corner of central Nevada
through Sunday night, but current guidance agrees that any
lingering showers will wrap up by Monday morning. As the front
passes, breezy conditions become prevalent in south central Nevada
with cold air and temperatures becoming the major concern around
the region. Afternoon temperatures for Monday are expected to drop
into the 40s for most locations. Meanwhile, overnight
temperatures plummet into the teens and single digits well into
Tuesday morning. Look for Monday morning to bring record level
lows around the state, with some of are normal cold spots nearing
or going below zero. As we approach Tuesday afternoon, model
agreement present another ridge making its way into Nevada from
the West Coast, bringing a return to dry and warm conditions. As
early as Tuesday afternoon, temperatures look to rebound back into
high 50s and then to proceed to continue to warm back above the
normal for October. By the weeks end, afternoon temperatures look
to return into the high 60s to low 70s.

AVIATION...A strong cold front will approach the region from
Oregon and Idaho which will cause westerly breezes to increase on
Saturday with gusts to around 25 kts. Cloud cover and a few light
rain/snow showers will accompany the frontal passage Saturday
evening through Sunday morning as winds shift to the north and
northeast. Expect clearing skies with breezy and colder conditions
on Sunday afternoon followed by record low temperatures in the
single digits early Monday morning.

FIRE WEATHER...A cold front will move through the state this
weekend. This does not have much moisture associated with it,
though it is expected to bring a shot of even colder air to the
region. There will be gusty westerly winds ahead of the front
this afternoon, with strongest gusts around 25 to 30 mph or so. RH
is expected to be in the 25 to 35 degree range in northern Nevada
which will mitigate critical Fire Weather conditions. However, RH
values are expected to be 15 to 20 degrees in FW Zone 425 and
though this is a bit above critical levels, the combination of
very dry fuels and gusty winds bring elevated fire weather
concerns there. An SPS was issued earlier today to address those
concerns. Sunday will be much colder, with brisk northerly gusty
winds and higher RH.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Monday morning through Monday evening
for Northern Nye County-Mojave.

&&

97/86

In the hours before

Special weather statement, Oct 24, 8:25 AM PDT, 4 hours 55 minutes before
Special Weather Statement
National Weather Service Elko NV
825 AM PDT Sat Oct 24 2020

NVZ031-033>035-038-039-242300-
Northern Elko County-Southeastern Elko County-
Ruby Mountains and East Humboldt Range-White Pine County-
Southwest Elko County-South Central Elko County-
Including the cities of Midas, Gibbs Ranch, Charleston, Jarbidge,
Mountain City, Owyhee, Tuscarora, West Wendover, Ely,
Ely Airport, Lund, Preston, Ruth, Cherry Creek, McGill, Elko,
Ryndon, Jiggs, Lamoille, Lee, South Fork, Spring Creek,
Ruby Lake, and Oasis
825 AM PDT Sat Oct 24 2020

...Elevated fire weather concerns today...

* FIRE WEATHER CONCERNS: Gusty prefrontal winds and very dry
  conditions will bring locally elevated fire weather concerns to
  much of eastern Nevada. With widespread dry fuels, please avoid
  any activities that could spark a fire, and follow all area
  restrictions and bans for campfires and use of outdoor grills.

  Some of the biggest fire starters are tossing lit cigarette
  butts out of windows, sparking power equipment, flopping trailer
  chains, parking on brush and grass, and shooting without knowing
  your down range.

Visit www.weather.gov/elko for the latest weather information.

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 11:38 AM PDTFire Weather WatchLKNNye23 hr

Nearby

Wind Advisories in Nevada, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.